Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 31, NWS Denver/Boulder, CO

December 10, 20179 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Dec 10, 2017, 2:18 PM MST for 9 counties in Colorado. It took effect at Dec 11, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2017, 2:18 PM MST (21:18 UTC)
In effect from
Dec 11, 2017, 11:00 AM MST
Expired
Dec 11, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4294 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS85 KBOU 102118
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
218 PM MST Sun Dec 10 2017

COZ238-242-244-246>251-111200-
/O.NEW.KBOU.FW.W.0031.171211T1800Z-171212T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
218 PM MST Sun Dec 10 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER AREA AND
EASTERN PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 5 PM MST Monday.

* Affected Area...Fire Weather Zones 238...242...244...246... 
  247...248...249...250 and 251.

* Timing...Winds will increase Monday morning and become gusty by
  mid morning. Humidities will lower through the afternoon.
  Conditions are expected to improve quickly by sunset Monday. 

* Winds...North 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds and low humidity will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
264 
WWUS85 KBOU 111136
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
436 AM MST Mon Dec 11 2017

...Red Flag Warning from 11 AM MST to 5 PM MST Today for Portions
of Northeast and East Central Colorado...

.Northerly winds will increase across the northeast plains of
Colorado later this morning behind a fast moving dry cold front. 
Winds could gust to 45 mph this afternoon particularly up along 
the Wyoming and Nebraska borders and across Washington County 
where the pressure gradient and winds aloft will be strongest. 
Minimum RH values will be slightly higher today with the cooler 
temperatures. However, the strong and gusty winds will be 
sufficient to produce critical rangeland fire behavior for
portions of northeast Colorado roughly east of a Cheyenne-to-
Limon line. Conditions should quickly improve with sunset.  


COZ238-242-244-246>251-111945-
/O.CON.KBOU.FW.W.0031.171211T1800Z-171212T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
436 AM MST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE 
HUMIDITY FOR THE NORTHERN BORDER AREA AND EASTERN PLAINS...

* Affected Area...Fire Weather Zones 238...242...244...246... 
  247...248...249...250 and 251.

* Timing...Winds will increase later this morning with passage of
  a dry cold front, and become strong and gusty this afternoon.
  Humidities will be slightly higher today, but still low enough
  to support critical fire behavior. Conditions will quickly
  improve by sunset.

* Winds...North 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds and low humidity will be favorable for
  rapid fire spread especially in open rangeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Baker
814 
WWUS85 KBOU 111903
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1203 PM MST Mon Dec 11 2017

...Red Flag Warning from 11 AM MST to 5 PM MST Today for Portions
of Northeast and East Central Colorado...

.Northerly winds will increase across the northeast plains of
Colorado today behind a fast moving dry cold front. Winds could 
gust to 45 mph this afternoon particularly up along the Wyoming 
and Nebraska borders and across Washington County where the 
pressure gradient and winds aloft will be strongest. Minimum RH 
values will be slightly higher today with the cooler temperatures.
However, the strong and gusty winds will be sufficient to produce
critical rangeland fire behavior for portions of northeast 
Colorado roughly east of a Cheyenne-to- Limon line. Conditions 
should quickly improve with sunset.

COZ238-242-244-246>251-120000-
/O.CON.KBOU.FW.W.0031.000000T0000Z-171212T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1203 PM MST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHERN BORDER AREA AND EASTERN PLAINS...

* Affected Area...Fire Weather Zones 238...242...244...246... 
  247...248...249...250 and 251.

* Timing...Winds will continue to gust up to 40 mph with some
  areas seeing winds as high as 45 mph at times. Humidities will 
  be slightly higher today, but still low enough to support 
  critical fire behavior. Conditions will quickly improve by 
  sunset.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds and low humidity will be favorable for 
  rapid fire spread especially in open rangeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
115 
WWUS85 KBOU 112357
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
457 PM MST Mon Dec 11 2017


COZ238-242-244-246>251-120100-
/O.EXP.KBOU.FW.W.0031.000000T0000Z-171212T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
457 PM MST Mon Dec 11 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHERN BORDER
AREA AND EASTERN PLAINS...

Cooling temperatures and decreasing winds will allow for
conditions to gradually improve by early this evening. Therefore
the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 10, 9:51 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Dec 10, 9:51 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
951 AM MST Sun Dec 10 2017

.UPDATE...
Issued at 951 AM MST Sun Dec 10 2017

Clear skies prevail, with only a few cirrus clouds attempting to
drift in from the north. Airmass is extremely dry with current
dewpoints near or below zero in light drainage/mixed areas from
the foothills into Denver and the Palmer Divide. Forecast of
another sunny and warm day is right on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MST Sun Dec 10 2017

An abnormally warm and dry antecedent air mass is forecast to
remain over the forecast domain through tonight. A subtle eastward
displacement in the strong blocking ridge pattern over the
western CONUS will lead to a reduction in the northwesterly flow
aloft and thus result in lighter sfc winds today. However, models
indicate an increase in northwesterly wind speeds across the
northeast corner of the CWA late this afternoon through this
evening in response to falling pressure in advance of a weak
pressure surge and slightly cooler, moist air racing south through
ern Wyoming. This hardly noticeable feature on satellite and sfc
pres/wind analyzes at the moment is forecast to brush nern
Colorado between midnight and 6 AM MST tonight. With its passage,
may see some mid-level clouds, an uptick in winds and a sudden
dip in temperature mainly across the nern corner of the CWA.
Otherwise, the forecast area is in for another day of nearly
cloudless skies, unseasonably warm temperatures and low relative
humidity. For that reason, the fire danger will remain elevated,
but not the level observed yesterday with the stronger winds.
High temps on the plains today as much as 21 deg F above average,
and anywhere from 8 to 15 deg F above average in the high
country. The high mtn valleys will again be the slowest to warm
beneath a shallow layer of very cold, nearly saturated air.
However, should see this sfc based inversion layer mix out quickly
by late by this morning with heating and drying from above.

.LONG TERM...(Monday through Saturday)
Issued at 320 AM MST Sun Dec 10 2017

Strong ridge of high pressure will remain parked over the Western
U.S. for much of the upcoming week. This will result in a moderate
northwest flow over Colorado. With this flow, the airmass will
remain dry and warm with readings way above normal (10-20 degrees) for
this time of year. There will be some slight cooling on Monday as
a weak ripple in the flow brushes northeast Colorado and surface
high pressure builds into Colorado from the north. Still some
elevated fire weather concerns on Monday afternoon with breezy
conditions on the northeast plains but humidities not quite dry
enough for any fire hilites. Warmer again on Tuesday but then
more cooling again late Wednesday and Thursday as another weak
system drops into the central plains. Again, airmass still very
dry so no chances of perception.

More uncertainty in the forecast trend for this weekend as long
range models show a weak wave moving through the flow on Saturday.
GFS is the outlier here as it now drops more energy as a closed
low off Southern California on Saturday but still a lot of
variation in the ensemble data. At this point, a chance of snow
in the mountains for late Friday night and Saturday but will keep
forecast dry over lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 951 AM MST Sun Dec 10 2017

VFR conditions will persist through Monday, with only a few
clouds above 20 thousand feet AGL. Southwest winds around 10 knots
expected to become light/variable and trend northeasterly 20Z-
00Z, and then back to south/southwest 7-14 knots after 01Z. On
Monday, winds may retrain a south/southeasterly component through
the day with anticyclone development possible.

&&

.FIRE WEATHER...
Issued at 951 AM MST Sun Dec 10 2017

Fire danger will be elevated today due to the very low humidities, but
critical conditions are not expected as winds are lighter than
yesterday. Far northeast corner may approach criteria for a couple
hours where winds are slightly stronger, but duration of 3+ hours
won't be there for highlights.

Fire danger increases across the northeast plains on Monday with
stronger winds. We'll look over the latest model solutions and
moisture profiles and address that with possible fire weather
highlights this afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 10, 10:49 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sun Dec 10 2017

COZ030>051-111800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sun Dec 10 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Unseasonably warm and dry weather will remain in place. Fire
danger will be elevated over the northern border area and
northeast corner of the state through this afternoon, but winds
will be lighter than the past couple of days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry and unseasonably warm conditions will continue through the
end of this week as a strong high pressure ridge remains over the
western United States. Temperatures will average 10 to 20 degrees
above normal across the plains. There will be gusty winds on the
plains at times during the afternoons which will keep the
rangeland fire danger in the moderate to high category. Weak
frontal systems will bring some cooling to the plains on Monday
and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.